New Jersey, 2019

Flash Flooding in New Jersey, July 17, 2019

July 17, 2019 · NWS OKX · 2 events in 2 counties and zones

Showers and thunderstorms developed in a sub-tropical environment ahead of the remnants of Post Tropical Cyclone Barry, resulting in flash flooding across portions of urban northeast New Jersey. 25 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms developed in a sub-tropical environment ahead of the remnants of Post Tropical Cyclone Barry, resulting in flash flooding across portions of urban northeast New Jersey. Based on the 12Z upper air sounding from Upton, New York, precipitable water values across the region were around 2.25 inches. Rainfall amounts across much of northeast New Jersey ranged from 1-2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 17, 3:20 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 17, 3:20 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service New York NY
420 PM EDT Wed Jul 17 2019

.SYNOPSIS...
A cold front and the remnant low of Barry then approach and
slowly move through the region tonight and Thursday. The cold
front then moves through late Thursday. A warm front will move
through Friday night. Bermuda high pressure will be in place for
the weekend. A cold front approaches Monday and moves through
Monday night. High pressure returns for Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
 SEVERE WEATHER...Severe thunderstorm watch has been posted
for ALL AREAS through 10 pm. Thunderstorms have quickly
increased in coverage ahead of the remnants of T.C. Barry and
are expected to impact the area through tonight. The time frame
of best potential for severe winds will be through this evening
when instability is maximized. Current mesoanalysis shows around
2500-3000 J/kg MLCAPE for most areas, with at least 30 kt deep
layer shear across the area. Surface T/Td spreads are roughly
anywhere from 10 to 20 degrees, so expect the dry sub-cloud
layer to enhance downdrafts, already seen in velocity data with
ongoing storms. Additionally, precipitable water will continue
to increase ahead of the remnant tropical system, with guidance
now suggesting PWATs ranging from 2.25-2.25 inch, increasing the
potential for precipitation loading, with outflow boundaries
then initiating new activity. Damaging wind potential will
gradually wane late tonight with the loss of diurnal heating.

FLASH FLOODING...A flash flood watch is now in effect through 5
am for ALL AREAS. PWATs are expected to continue to increase to
well above 2 inches into tonight as moisture associated with
the remnants of T.C. Barry advects into the region. Deep layer
shear will become increasingly weak overnight as low pressure
moves over the area, limiting the forward motion of any
convection and/or heavy showers that can develop. With flow
aloft largely parallel to the boundary, training of storms will
be possible. Although instability gradually wanes overnight,
tropical moisture will remain, and with the upper trough moving
through expect occasional moderate to heavy rainfall to
continue.

HEAT...Heat advisories now in effect for northeastern New
Jersey, NYC, Nassau County and western Suffolk County. Dew
points remain in the low to upper 70s across the area in an
increasingly tropical air mass, with high temperatures in the
upper 80s to mid 90s. Expect uncomfortable conditions to
continue into the evening as heat indices are now close to or
over 100. Muggy conditions will then continue tonight with the
tropical air mass remaining over the area, and mostly overcast
skies. Low temperatures will only fall into the 70s, close to
the dew point values that will remain in place.

SURF... There is a low rip current risk at the ocean beaches
today.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The remnants of tropical cyclone Barry will be slow to move
through the region, with the upper trough still expected to be
over the area in the morning, and the attendant surface low
roughly near Montauk. Additional occasional thunderstorms and
moderate to heavy rain will be possible as the system moves
through. To the north, confluent flow aloft will allow high
pressure to build across New England, with a back door cold
front moving into eastern Connecticut and Long Island.
Although temperatures will be cooler across all areas in general
owing to cloud cover and the system gradually moving east, the
aforementioned areas will see the largest temperature decrease
relative to Wednesday. Highs will range from the mid 70s across
eastern areas to the mid 80s across the interior, with only a
slight decrease in dew points. However, heat indices will likely
not exceed 95 degrees for most areas.

Low pressure then finally passes to the east Thursday night, for
a quick decrease in temperatures and humidity before the more
significant heat event of the late week and weekend. Overnight
lows will range from the mid 60s across interior Connecticut to
mid 70s in urban areas. Upper 60s to lower 70s will prevail
elsewhere.

There is a low rip current risk at the ocean beaches for
Thursday.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The main concern for this period will be the high heat and humidity
that is expected to impact the area from Friday through Sunday
thanks to a Bermuda high over the northern Atlantic. 850 hPa
temperature anomalies of +2-+3C over the Great Lakes region will
move over the area from Friday through Sunday. 500 hPa heights over
5900 m also noted in guidance. This is in line with climatology for
a widespread heat wave to impact the forecast area from Friday
through Sunday. Much of the guidance suggests highs well into the
the 90s during this time frame, with dew points well into the 70s.
This translates to heat index values of 105 to 110 for much of NE NJ
on Friday, and up to 112 for the much of the forecast area on
Saturday, except for the Twin Forks of Long Island. Though, 95 to 99
is possible for the Twin Forks for Saturday. Therefore, have issued
an Excessive Heat Watch for NE NJ for Friday, and for the rest of
the tri-state (except Twin Forks) for Saturday. There is the
possibility this continues into Sunday, however there is less
certainty with heat index values this day, though Heat Advisory is
likely for the entire area (including the Twin Forks as this would
be the 2nd day of 95-99 for this area). Though there is uncertainty
with dew points during this time frame, even if dew points are a few
degrees lower than forecast, heat index values should still be
around 105 for a good portion of the area.

As for precipitation, thermal troughs developing will allow for
shower and thunderstorms for Saturday and Sunday. As for now,
nothing indicating a widespread severe event in the long term.
Chances increase Sunday night into Monday, with best chances for
rain Monday afternoon as a cold front approaches. The front looks to
move through late Monday into Monday night, with high pressure for
Tuesday.

Temperatures will be cooler for Monday thanks to increase
cloudiness, though humidity levels will still be high. More
tolerable conditions are expected for Tuesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A warm and humid airmass will remain in place as a weak low moves
into the area tonight. A backdoor cold front moves into the region
late tonight and toward Thursday morning.

Outside of any thunderstorm...VFR early this evening. Showers and
scattered thunderstorms will be increasing with MVFR to locally IFR
conditions. Some thunderstorms may be severe and produce heavy
rainfall and strong gusty winds.

Widespread MVFR to locally IFR conditions remain late tonight with
showers.

Coastal sea breezes likely this evening, otherwise south to
southwest winds 10 to 15 kt. Locally higher gusts possible in
scattered strong to severe thunderstorms this evening.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts, can
be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments likely with any thunderstorm which may
contain gusty winds, heavy rainfall and MVFR/IFR Ceilings and
visibilities.

KLGA TAF Comments:  Amendments likely with any thunderstorm which
may contain gusty winds, heavy rainfall and MVFR/IFR Ceilings and
visibilities.

KEWR TAF Comments:  Amendments likely with any thunderstorm which
may contain gusty winds, heavy rainfall and MVFR/IFR Ceilings and
visibilities.

KTEB TAF Comments:  Amendments likely with any thunderstorm which
may contain gusty winds, heavy rainfall and MVFR/IFR Ceilings and
visibilities.

KHPN TAF Comments:  Amendments likely with any thunderstorm which
may contain gusty winds, heavy rainfall and MVFR/IFR Ceilings and
visibilities.

KISP TAF Comments:  Amendments likely with any thunderstorm which
may contain gusty winds, heavy rainfall and MVFR/IFR Ceilings and
visibilities.

.OUTLOOK FOR 21Z THURSDAY THROUGH MONDAY...
.Thursday...Showers with MVFR to IFR.
.Friday through Sunday...VFR. Isolated showers and thunderstorms
will be possible Sunday AND Monday.

&&

.MARINE...
Severe thunderstorm watch now in effect for the nearshore waters
through 10 pm. The potential exists for wind gusts well in
excess of 35 kt, as well as frequent lightning and heavy
downpours.

A relatively weak pressure gradient will be across the forecast
waters through with winds and seas remaining below SCA levels
through the forecast period.

&&

.HYDROLOGY...
A flash flood watch is now in effect for the entire forecast
area. Given the tropical air mass, rainfall rates of over 2"/hr
will be possible. Although widespread rainfall accumulations of
1 to 2 inches are expected, amounts may be locally higher,
perhaps by several inches, leading to issues for small streams,
urban and poor drainage areas.

Additional sct showers and tstms on Thu could also produce
heavy rainfall but there is lower confidence in a flash flood
threat at this time.

&&

.CLIMATE...
The following are records for this weekend:

Record highest minimum temperatures for Saturday, July 20:

NYC: 82 in 2015
LGA: 83 in 2015
JFK: 79 in 2015
EWR: 80 in 2015
ISP: 78 in 2013
BDR: 79 in 2013

Record high temperatures for Saturday, July 20:

NYC: 101 in 1980
LGA: 101 in 1991
JFK: 96 in 2013 (Also occurred in previous years)
EWR: 101 in 1980
ISP: 97 in 1991
BDR: 95 in 1001

Record highest minimum temperatures for Sunday, July 21:

NYC: 82 in 1980
LGA: 83 in 1980
JFK: 79 in 2017
EWR: 81 in 1980
ISP: 76 in 1980
BDR: 76 in 1994

Record high temperatures for Sunday, July 21:

NYC: 104 in 1977
LGA: 100 in 1991
JFK: 99 in 1991
EWR: 103 in 2011
ISP: 101 in 1991
BDR: 98 in 1991

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through late tonight for CTZ005>012.
     Excessive Heat Watch from Saturday afternoon through Saturday
     evening for CTZ005>012.
NY...Flash Flood Watch through late tonight for NYZ067>075-078>081-
     176>179.
     Heat Advisory until 8 PM EDT this evening for NYZ072>075-078-
     080-176>179.
     Excessive Heat Watch from Saturday afternoon through Saturday
     evening for NYZ067>075-078-080-176>179.
NJ...Flash Flood Watch through late tonight for NJZ002-004-006-
     103>108.
     Heat Advisory until 8 PM EDT this evening for NJZ002-004-006-
     103>108.
     Excessive Heat Watch from Friday afternoon through Saturday
     evening for NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...MD
NEAR TERM...MD
SHORT TERM...MD
LONG TERM...JP
AVIATION...IRD
MARINE...MD
HYDROLOGY...MD/JP
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 17, 3:02 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
402 PM EDT Wed Jul 17 2019

NJZ004-006-104>108-182015-
Eastern Passaic-Hudson-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-
402 PM EDT Wed Jul 17 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ072>075-078-080-176>179-182015-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
402 PM EDT Wed Jul 17 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ079-081-182015-
Northeastern Suffolk-Southeastern Suffolk-
402 PM EDT Wed Jul 17 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive heat and humidity are becoming increasingly possible on
Saturday, and again on Sunday with high temperatures ranging from
the mid 90s to around 100 along with maximum heat index values
between 105 and 110.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NJZ002-103-182015-
Western Passaic-Western Bergen-
402 PM EDT Wed Jul 17 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

CTZ005>012-NYZ067>071-182015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
402 PM EDT Wed Jul 17 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-182015-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
402 PM EDT Wed Jul 17 2019

...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 17, 4:09 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
509 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     SUNNYSIDE TRAILER PARK  41.29N  73.07W
07/17/2019                   FAIRFIELD          CT   BROADCAST MEDIA

            TREE DOWN ON CAR ON SUNNYSIDE DRIVE.

&&

FEB
Special weather statement, Jul 17, 4:17 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service New York NY
517 PM EDT Wed Jul 17 2019

CTZ005>007-009>011-172215-
Southern Middlesex-Northern Fairfield-Southern Fairfield-Northern New
Haven-Northern Middlesex-Southern New Haven-
517 PM EDT Wed Jul 17 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FAIRFIELD...
SOUTHEASTERN NEW HAVEN AND SOUTHERN MIDDLESEX COUNTIES...

At 517 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Milford to near Norwalk. Movement was
east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bridgeport, New Haven, Norwalk, Milford, Wallingford, Shelton,
Guilford, Clinton, Old Saybrook, Chester, Fairfield, Hamden,
Stratford, Trumbull and Branford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4142 7243 4138 7236 4125 7235 4124 7254
      4126 7259 4123 7276 4125 7278 4123 7290
      4125 7292 4119 7300 4120 7306 4114 7309
      4116 7317 4110 7325 4110 7333 4105 7338
      4100 7353 4131 7321 4142 7289 4144 7231
TIME...MOT...LOC 2117Z 253DEG 28KT 4123 7305 4107 7337

JC
Local storm report, Jul 17, 4:35 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
535 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     2 NNE EAST WALLINGFORD  41.47N  72.77W
07/17/2019                   NEW HAVEN          CT   LAW ENFORCEMENT

            TREE DOWN ON WIRES ON GRIEB TRAIL NEAR THE INTERSECTION
            WITH MARTIN TRAIL.

&&

FEB
Special weather statement, Jul 17, 5:50 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service New York NY
650 PM EDT Wed Jul 17 2019

NJZ002-103-NYZ067-069-172330-
Western Bergen-Western Passaic-Rockland-Orange-
650 PM EDT Wed Jul 17 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PASSAIC...NORTHWESTERN
BERGEN...SOUTHERN ORANGE AND ROCKLAND COUNTIES...

At 650 PM EDT, radar indicated strong thunderstorms were located
along a line extending from High Point to Lake Mohawk to Great
Meadows-Vienna. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
West Milford, Ringwood, Pompton Lakes, Suffern, Port Jervis, Monroe,
Warwick, Sloatsburg, Bloomingdale, Chester, Greenwood Lake, Florida,
Harriman, Unionville and Upper Greenwood Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4139 7411 4113 7409 4101 7426 4101 7427
      4098 7430 4100 7430 4100 7435 4101 7435
      4101 7439 4103 7442 4102 7443 4104 7443
      4105 7445 4104 7450 4108 7449 4109 7450
      4120 7437 4136 7469 4137 7469 4139 7471
TIME...MOT...LOC 2250Z 257DEG 23KT 4134 7468 4104 7465 4088 7490

JC
Special weather statement, Jul 17, 7:08 PM EST, 13 minutes before
Special Weather Statement
National Weather Service New York NY
808 PM EDT Wed Jul 17 2019

NJZ004-006-104>108-NYZ071>075-078-176>179-180115-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Eastern Passaic-Northern Nassau-Kings
(Brooklyn)-Northern Queens-Northwest Suffolk-Southern
Queens-Bronx-Southern Westchester-New York (Manhattan)-Richmond
(Staten Is.)-Southern Nassau-
808 PM EDT Wed Jul 17 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...EASTERN
PASSAIC...UNION...SOUTHEASTERN BERGEN...ESSEX...QUEENS...RICHMOND...
BRONX...KINGS...SOUTH CENTRAL WESTCHESTER...WEST CENTRAL SUFFOLK...
NEW YORK (MANHATTAN) AND NASSAU COUNTIES...

At 807 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Jackson Heights to Middlesex. Movement
was east at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Newark, Jersey City, Jamaica, Elizabeth, Flatbush, New Rochelle,
Flushing, Passaic, Bayonne, Mott Haven, Levittown, Hoboken,
Plainfield, Bloomfield and East Tremont.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7425 4060 7422 4060 7446 4066 7440
      4067 7446 4076 7436 4089 7434 4095 7366
      4088 7374 4086 7366 4091 7364 4097 7339
      4093 7320 4086 7313 4078 7344 4075 7344
      4056 7395 4056 7401 4060 7404 4052 7412
TIME...MOT...LOC 0007Z 256DEG 15KT 4077 7388 4060 7450

JC
Local storm report, Jul 17, 7:16 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
816 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     FAIRFIELD               41.13N  73.28W
07/17/2019                   FAIRFIELD          CT   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES AND WIRES DOWN AROUND TOWN.

&&

FEB

The radar

The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
July 17, 7:21 PM EST to 8:39 PM EST
Where
Essex County, 1.37 mi WSW of Irvington to 1 mi S of Newark Hgts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.710, -74.243

Cars were stranded by high water in both directions on the Garden State Parkway in Irvington.

Flash Flood, Hudson

When
July 17, 7:30 PM EST to 8:39 PM EST
Where
Hudson County, 1.56 mi SSE of Union City to 1.57 mi ENE of Hoboken
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.750, -74.036

Several streets flooded in Hoboken with water at least halfway up car tires, including Madison Street between 9th and 10th Streets and 1st Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847287, 847289.